Positive solutions of second-order non-local boundary value problem with singularities in space variables
© Zima; licensee Springer 2014
Received: 30 January 2014
Accepted: 12 August 2014
Published: 25 September 2014
We discuss a non-local boundary value problem of second-order, where the involved nonlinearity depends on the derivative and may be singular. The boundary conditions are given by Riemann-Stieltjes integrals. We establish sufficient conditions for the existence of positive solutions of the considered problem. Our approach is based on the Krasnoselskii-Guo fixed point theorem on cone expansion and compression.
MSC: 34B10, 34B16, 34B18.
Throughout the paper we assume that:
(H1) and ,
(H2) f is continuous and nonnegative on ,
(H3) A and B are of bounded variation, and dA and dB are positive measures.
Many interesting results on the existence of solutions for the BVPs singular in the independent and/or the dependent variables can be found in the monographs  and  and in the recent papers; see for example – and . Some of the techniques applied to the singular BVPs are based on the fixed point theorems in cones (see – and ). For other methods, including Leray-Schauder alternative and a priori bounds, see for example , , , ,  and the references therein.
We point out that both regular and singular BVPs under the BCs involving Riemann-Stieltjes integrals are extensively discussed objects. We refer the reader to , , ,  and  for some recent results on this topic.
with f singular in its space variable. This time the fixed point index technique was employed together with the truncation method, that is, the singular nonlinear term f was extended to all of (see also , ).
respectively. Clearly, and . Throughout the paper we work under assumption (see for example )
has only the trivial solution. In order to prove the existence of a fixed point of (3) we make use of the Krasnoselskii-Guo fixed point theorem on cone expansion and compression (see ). It is well known that the key step when one applies the Krasnoselskii-Guo result is to find a suitable cone. We would like to point out here that in our case the choice of a cone is determined not only by the properties of the Green’s function of (4) as it can be frequently found in the literature. The technique we use essentially takes into account the upper bound of the term f on with R being a suitable chosen positive constant. In this way we can deal with f singular in both its space variables.
then and , so is a positive solution of (1).
for . Now we recall some standard facts on cone theory in Banach spaces.
for all and ,
if , then .
Our existence result on positive solutions for (5) is based on the following Krasnoselskii-Guo fixed point theorem on cone expansion and compression.
Let P be a cone in a Banach space E and let, be open bounded subsets of E withand. Ifis a completely continuous operator such that either
1∘: for everyandfor everyor
2∘: for everyandfor every,
then F has a fixed point in.
3 Existence result for the regular BVP
In addition to (H1)-(H4), we make the following assumptions on the function , the functionals α and β, and the coefficients a and b that appear in (5).
We assume there exist and such that:
(H5) and .
(H6) for .
(H8) for .
Application of Theorem 1 yields the result. □
which provides the lower bound not only for but for as well (see (10) and (11)). Since it is sufficient for our method to work that F defined in (3) maps to P, we would like to emphasize here that we do not need F to be positive on P.
We conclude this section with one numerical example illustrating Theorem 2. Some calculations have been made here with MAPLE.
where the function h is continuous on and on . In this case, , , and . Fix and . For and we have and and we can take and . By Theorem 2, the BVP (17) has a solution u such that , and on .
The sole author personally prepared the manuscript.
This work was partially supported by the Centre for Innovation and Transfer of Natural Science and Engineering Knowledge of University of Rzeszów. The author is grateful to both reviewers for their careful reading of the manuscript and helpful comments.
- O’Regan D, Agarwal RP: Singular Differential and Integral Equations with Applications. Kluwer, Dordrecht; 2003.Google Scholar
- Rachůnková I, Staněk S, Tvrdý M: Solvability of Nonlinear Singular Problems for Ordinary Differential Equations. Hindawi, New York; 2008.Google Scholar
- Liu Z, Ume JS, Anderson DR, Kang SM: Twin monotone positive solutions to a singular nonlinear third-order differential equation. J. Math. Anal. Appl. 2007, 334: 299-313. 10.1016/j.jmaa.2006.12.067MathSciNetView ArticleGoogle Scholar
- Yan B, O’Regan D, Agarwal RP: Multiple positive solutions of singular second order boundary value problems with derivative dependence. Aequ. Math. 2007, 74: 62-89. 10.1007/s00010-006-2850-xMathSciNetView ArticleGoogle Scholar
- Infante, G: Positive solutions of nonlocal boundary value problems with singularities. Discrete Contin. Dyn. Syst. suppl., 377-384 (2009)Google Scholar
- Suna Y, Liu L, Zhanga J, Agarwal RP: Positive solutions of singular three-point boundary value problems for second-order differential equations. J. Comput. Appl. Math. 2009, 230: 738-750. 10.1016/j.cam.2009.01.003MathSciNetView ArticleGoogle Scholar
- Chu J, Fan N, Torres PJ: Periodic solutions for second order singular damped differential equations. J. Math. Anal. Appl. 2012, 388: 665-675. 10.1016/j.jmaa.2011.09.061MathSciNetView ArticleGoogle Scholar
- Fewster-Young N, Tisdell CC: The existence of solutions to second-order singular boundary value problems. Nonlinear Anal. 2012, 75: 4798-4806. 10.1016/j.na.2012.03.029MathSciNetView ArticleGoogle Scholar
- Webb JRL: Existence of positive solutions for a thermostat model. Nonlinear Anal., Real World Appl. 2012, 13: 923-938. 10.1016/j.nonrwa.2011.08.027MathSciNetView ArticleGoogle Scholar
- Rachůnková I, Spielauer A, Staněk S, Weinmüller EB: Positive solutions of nonlinear Dirichlet BVPs in ODEs with time and space singularities. Bound. Value Probl. 2013., 2013: 10.1186/1687-2770-2013-6Google Scholar
- Jankowski T: Positive solutions to Sturm-Liouville problems with non-local boundary conditions. Proc. R. Soc. Edinb., Sect. A 2014, 144: 119-138. 10.1017/S0308210512000960MathSciNetView ArticleGoogle Scholar
- Yao Q: Triple positive periodic solutions of nonlinear singular second-order boundary value problems. Acta Math. Sin. 2014, 30: 361-370. 10.1007/s10114-013-1291-4MathSciNetView ArticleGoogle Scholar
- Kiguradze IT, Shekhter BL: Singular boundary value problems for second-order ordinary differential equations. J. Sov. Math. 1988, 43: 2340-2417. 10.1007/BF01100361MathSciNetView ArticleGoogle Scholar
- Jankowski T: Existence of positive solutions to third order differential equations with advanced arguments and nonlocal boundary conditions. Nonlinear Anal. 2012, 75: 913-923. 10.1016/j.na.2011.09.025MathSciNetView ArticleGoogle Scholar
- Webb JRL, Zima M: Multiple positive solutions of resonant and non-resonant non-local fourth-order boundary value problems. Glasg. Math. J. 2012, 54: 225-240. 10.1017/S0017089511000590MathSciNetView ArticleGoogle Scholar
- Infante G, Pietramala P, Venuta M: Existence and localization of positive solutions for a nonlocal BVP arising in chemical reactor theory. Commun. Nonlinear Sci. Numer. Simul. 2014, 19: 2245-2251. 10.1016/j.cnsns.2013.11.009MathSciNetView ArticleGoogle Scholar
- Lan KQ: Multiple positive solutions of Hammerstein integral equations and applications to periodic boundary value problems. Appl. Math. Comput. 2004, 154: 531-542. 10.1016/S0096-3003(03)00733-1MathSciNetView ArticleGoogle Scholar
- Guo Y, Ge W: Positive solutions for three-point boundary value problems with dependence on the first order derivative. J. Math. Anal. Appl. 2004, 290: 291-301. 10.1016/j.jmaa.2003.09.061MathSciNetView ArticleGoogle Scholar
- Webb JRL, Infante G: Positive solutions of nonlocal boundary value problems: a unified approach. J. Lond. Math. Soc. 2006, 74: 673-693. 10.1112/S0024610706023179MathSciNetView ArticleGoogle Scholar
- Guo D, Lakshmikantham V: Nonlinear Problems in Abstract Cones. Academic Press, San Diego; 1988.Google Scholar
This article is published under license to BioMed Central Ltd.Open Access This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.